Thursday, February 24, 2011

On Blood Thinners? READ THIS!

Typically when there is a drug recall, it is not too serious. The last several that I have noted were voluntary recalls by the manufacturers, and there were no adverse patient outcomes even reported. This one, however, could have immediate and disastrous consequences.
Warfarin (Coumadin) is a blood thinning agent that many people take to prevent blood clots. We use it in the treatment of atrial fibrillation, pulmonary embolisms and deep vein thrombosis (clots in your legs that can go to your lungs) as well as with patients who have artificial heart valves. Patients who take this drug must have their blood drawn regularly to make sure that they have proper drug levels in their system. Too much warfarin can cause bleeding- from a nuisance of easy bruising or bleeding gums, all the way to a serious bleeding event in your brain- a stroke.
The FDA and Usher-Smith Laboratories have issues a recall on Warfarin Sodium Tablets (Jantoven), 3mge. A bottle of the drug was found to have 10mg pills mislabeled as 3mg, which means the patient could potentially receive three times their appropriate dose. While there has only been one bottle identified so far with this risky error, they have appropriately recalled the entire batch.
The 10mg pills are white, and easy to tell apart from the 3mg ones, which are tan. There are also different markings on the pills, but most of us do not routinely check the fine print.
With concern for patient safety, the company has admirably voluntarily recalled their other products from that same packaging line over a six month period, including these medications: Amantadine, Amlodipine, Androxy, Baclofen, Bethanechol, Jantoven® and Oxybutynin.
BOTTOM LINE: Check your prescriptions if you are on any of these medications to be sure you've got the correct dose, but more importantly, BE AWARE of the color and shape of your prescription medications, and QUESTION the pharmacy when you notice a change! Most of the time it will be a change in brand- likely to a different generic- but ASK and BE SURE!

No comments: